Texas, 2008

Flash Flooding and Damaging Winds in Texas, May 27, 2008

May 27, 2008 · NWS FWD · 7 events in 6 counties and zones

Inreasing large-scale lift and instability brought showers and thunderstorms to north Texas. Flash flooding was the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Inreasing large-scale lift and instability brought showers and thunderstorms to north Texas. Flash flooding was the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 5:00 AM CST, 3 hours earlier.

Area forecast discussion, May 27, 5:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
600 AM CDT TUE MAY 27 2008

.UPDATE...
THUNDERSTORM COMPLEX HAS TURNED A LITTLE MORE RIGHT AND SHOULD
AFFECT THE RED RIVER COUNTIES BETWEEN 7 AND 8 AM.  THE STORMS SHOULD
DISSIPATE BEFORE REACHING THE INTERSTATE 20 CORRIDOR.  WILL ISSUE A
QUICK UPDATE TO RAISE MORNING POPS IN THE NORTH.
.79...
&&

.AVIATION...
EXPECT MVFR CEILINGS TO BECOME THE PREVAILING CONDITION IN THE NEXT
HOUR BASED ON CURRENT 11-3.9 SATELLITE IMAGE.  MUCH LIKE THE PAST
FEW DAYS THE LOW CEILINGS SHOULD SCATTER OUT BEFORE MIDDAY.
HOWEVER...CIRRUS SHIELD ASSOCIATED WITH APPROACHING THUNDERSTORM
COMPLEX MAY LINGER FOR A GOOD PORTION OF THE MORNING.  MY CURRENT
THINKING IS THAT THE STORMS WILL DISSIPATE BEFORE REACHING THE
METROPLEX TAF SITES BUT IT WILL BE CLOSE. EXPECT VFR CONDITIONS THIS
AFTERNOON AND EVENING WITH A SOUTH WIND AROUND 15 KNOTS. NEXT CHANCE
OF STORMS WILL ARRIVE LATE THIS EVENING AND OVERNIGHT WITH THE
APPROACH OF A COLD FRONT. WILL CARRY PROB GROUPS BETWEEN 05 AND 12Z
FOR NOW.
.79...
&&

.DISCUSSION...
252 AM
A THUNDERSTORM COMPLEX WILL CONTINUE MOVING EAST ACROSS OKLAHOMA
THIS MORNING AND SHOULD REMAIN NORTH OF THE RED RIVER.
HOWEVER...A FEW SHOWERS/STORMS FEEDING INTO THE MAIN COMPLEX MAY AFFECT
SOME LOCATIONS JUST SOUTH OF THE RED RIVER THROUGH SUNRISE.

THE UPPER LEVEL PATTERN WILL BECOME WEAKLY DIFFLUENT ACROSS THE
REGION OVER THE NEXT 24 HOURS AS HIGH PRESSURE SLIDES INTO
SOUTHWEST TEXAS. THE COMBINATION OF INCREASING LARGE SCALE LIFT
AND INSTABILITY WILL BRING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
TO PORTION OF NORTH TEXAS TODAY...ESPECIALLY IN THE NORTH.
THUNDERSTORM CHANCES WILL INCREASE THIS EVENING AS A COLD FRONT
ENTERS THE REGION FROM THE NORTHWEST. THE BEST CHANCE OF STORMS
TONIGHT WILL BE GENERALLY NORTH OF INTERSTATE 20. A FEW STORMS MAY
BECOME SEVERE DUE TO STRONG MID LEVEL LAPSE RATES. HAIL AND
DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS. THUNDERSTORM CHANCES
WILL LINGER ON WEDNESDAY AS THE THE COLD FRONT STALL ACROSS THE
MIDDLE OF NORTH TEXAS. THE COLD FRONT SHOULD WEAKEN AND LIFT OUT
OF THE REGION BY THURSDAY. THE ABSENCE OF SURFACE BOUNDARIES AND
RIDGING ALOFT SHOULD KEEP THE THE REST OF THIS WEEK THROUGH EARLY
NEXT WEEK RAIN-FREE.

TEMPERATURES WILL REMAIN WARM THROUGH EARLY NEXT WEEK. HOWEVER...INCREASING
CLOUDS AND SLIGHT DRIER AIR BEHIND THE COLD FRONT SHOULD KEEP TEMPERATURES
WEDNESDAY THROUGH THURSDAY A BIT COOLER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  95  72  91  71  93 /  20  40  30  10   5
WACO, TX              93  72  93  69  93 /  20  40  30  10  10
PARIS, TX             90  70  86  69  89 /  20  50  40  20   5
DENTON, TX            94  71  88  67  93 /  20  50  30  10   5
MCKINNEY, TX          91  71  88  66  93 /  20  40  30  10   5
DALLAS, TX            94  74  90  72  94 /  20  40  30  10   5
TERRELL, TX           91  71  91  68  93 /  20  40  40  20   5
CORSICANA, TX         91  71  91  70  92 /  20  40  30  20  10
TEMPLE, TX            92  70  92  68  92 /  20  30  30  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/79
Hazardous weather outlook, May 27, 7:24 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
824 AM CDT TUE MAY 27 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
824 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS ARE LIKELY THIS MORNING NORTH OF INTERSTATE 20 AND
ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THIS AFTERNOON. HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40
MPH ARE EXPECTED WITH SOME OF THESE STORMS.

THUNDERSTORM CHANCES WILL INCREASE AREAWIDE TONIGHT WHEN A COLD FRONT
ENTERS THE REGION FROM THE NORTHWEST.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 20. LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL LINGER ACROSS NORTH TEXAS ON WEDNESDAY AS
A COLD FRONT STALLS ACROSS THE REGION. A FEW STRONG TO MARGINALLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
DOWNBURST WINDS. THUNDERSTORM CHANCES WILL DECREASE WEDNESDAY NIGHT
AS END ON THURSDAY WHEN THE COLD FRONT LIFTS NORTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF INTERSTATE 20 THIS
MORNING...AND IS MORE LIKELY ACROSS THE SAME AREA AFTER 6 PM
THIS EVENING.

58

In the hours before

Special weather statement, May 27, 6:21 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
721 AM CDT TUE MAY 27 2008

TXZ091-092-271245-
MONTAGUE TX-COOKE TX-
721 AM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COOKE COUNTY
  NORTHERN MONTAGUE COUNTY

AT 721 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF
GAINESVILLE TO 12 MILES NORTHEAST OF NOCONA TO 15 MILES NORTHWEST OF
NOCONA...MOVING SOUTH AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE NOCONA.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THE
STORMS.

IF THESE STORMS INTENSIFY A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3397 9759 3391 9757 3392 9752 3391 9747
      3384 9745 3383 9742 3383 9737 3389 9731
      3389 9728 3375 9720 3367 9786 3389 9799
      3386 9786 3399 9769 3399 9764
TIME...MOT...LOC 1221Z 345DEG 10KT 3405 9723 3393 9762
          3390 9794
Special weather statement, May 27, 7:08 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
808 AM CDT TUE MAY 27 2008

TXZ091-092-271345-
MONTAGUE TX-COOKE TX-
808 AM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN COOKE COUNTY
  NORTHERN MONTAGUE COUNTY

AT 808 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
NOCONA TO 19 MILES NORTH OF WHITESBORO...MOVING SOUTHEAST AT 12 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...NOCONA...ST.
JO AND STONEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3390 9757 3391 9748 3383 9742 3392 9720
      3387 9716 3379 9720 3373 9715 3374 9709
      3382 9706 3385 9709 3385 9702 3389 9699
      3394 9700 3395 9694 3368 9694 3366 9797
      3389 9797 3386 9786 3399 9769 3399 9764
TIME...MOT...LOC 1308Z 314DEG 11KT 3381 9779 3393 9690
Special weather statement, May 27, 7:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
845 AM CDT TUE MAY 27 2008

TXZ091>093-271415-
MONTAGUE TX-GRAYSON TX-COOKE TX-
845 AM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  COOKE COUNTY
  GRAYSON COUNTY
  MONTAGUE COUNTY

AT 845 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
DENISON TO 5 MILES NORTHEAST OF BOWIE...MOVING SOUTHEAST AT 21 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...CALLISBURG...
COLLINSVILLE...DENISON...DORCHESTER...GAINESVILLE...GUNTER...HOWE...
KNOLLWOOD...LINDSAY...MUENSTER...NOCONA...POTTSBORO...SHERMAN...ST.
JO...TOM BEAN...WHITESBORO...FORESTBURG AND EISENHOWER STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...ONE-HALF
INCH DIAMETER HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THESE STORMS.

LAT...LON 3378 9648 3378 9643 3344 9639 3346 9786
      3380 9791 3381 9720 3376 9718 3373 9715
      3374 9709 3380 9710 3381 9708 3382 9650
TIME...MOT...LOC 1345Z 314DEG 18KT 3380 9658 3360 9776

The radar

The Dallas/Ft Worth radar (KFWS), 134 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Grayson

When
May 27, 8:00 AM CST to 10:00 AM CST
Where
Grayson County, 3.13 mi WNW of Sherman Muni Arpt to 1.15 mi WSW of Sherman Muni Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.640, -96.633

Heavy rainfall caused flooding along the Houston and Lamar Street exits off of Sam Rayburn Freeway.

Flash Flood, Cooke

When
May 27, 9:00 AM CST to 10:00 AM CST
Where
Cooke County, Gainesville to 1.46 mi SSE of Gainesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.630, -97.150

Flooding was reported in town.

Thunderstorm Wind, Wise

When
May 27, 9:00 AM CST to 9:10 AM CST
Where
Wise County, Alvord to 0.8 mi S of Decatur Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.370, -97.680

A utility pole was broken in Alvord and a tree branch fell onto a power line near a substation east of Decatur. Electric wires were downed on Highway 81/287. Power was out to about 1,000 customers.

Lightning, Collin

When
May 27, 10:30 AM CST
Where
Collin County, McKinney
Property damage
$70,000
Reported by
Newspaper
Coordinates
33.200, -96.620

Lightning struck a home on Wind Row Drive and caused a fire which damaged the attic and the second floor. Extensive water and smoke damage also occurred.

Flash Flood, Denton

When
May 27, 11:50 AM CST to 1:00 PM CST
Where
Denton County, 3.05 mi ENE of Stony to 3.69 mi NNW of Ponder Palmer Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.254, -97.326

Flooding was reported at the Ripy Street Bridge north of Highway 380.

Thunderstorm Wind, Navarro

When
May 27, 1:00 PM CST
Where
Navarro County, Corsicana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.100, -96.470

Power lines were blown down on West 12th Street.

Flash Flood, Navarro

When
May 27, 1:50 PM CST to 3:00 PM CST
Where
Navarro County, 1.38 mi S of Corsicana to 0.76 mi SE of Corsicana
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.080, -96.470

Approximately twelve vehicles were stranded in town. Oaklawn Avenue in Community Park was flooded as well as Seventh Street and Beaton Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103624, 99268, 106052, 106054, 99264, 106047, 99266.